English (United Kingdom)French (Fr)
Home Wellness Research Anti-Inflamatory Drugs Use Caution With Pain Relievers

Use Caution With Pain Relievers

Wednesday, 22 October 2008 15:40

Acetaminophen can cause liver injury through the production of a toxic metabolite. The body eliminates acetaminophen by changing it into substances (metabolites) that the body can easily eliminate in the stool or urine. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.

The signs of liver disease include abnormally yellow skin and eyes (jaundice), dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if consumers believe their symptoms are related to their initial illness. Serious cases of liver disease may lead to mental confusion, coma, and death.

Steven D. Stovitz, MD // Use Caution With Pain Relievers // FDA Consumer magazine January-February 2003